Alert archive / Michigan / Special Weather Statements in 2009
Special Weather Statement, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this special weather statement at Jun 24, 2009, 8:21 PM EDT for Isabella County, Michigan. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2009, 8:21 PM EDT (00:21 UTC)
- Expired
- Jun 24, 2009, 9:15 PM EDT
- In force
- 54 min
- Issued by
- NWS Grand Rapids, MI
County Isabella County, MI
The radar
The Grand Rapids radar (KGRR), 104 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 0.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 387 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1849 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WWUS83 KGRR 250021
SPSGRR
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
821 PM EDT WED JUN 24 2009
MIZ046-250115-
ISABELLA-
821 PM EDT WED JUN 24 2009
...SIGNIFICANT WEATHER ADVISORY...
AT 821 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHEAST
OF MOUNT PLEASANT TO MOUNT PLEASANT...MOVING SOUTHEAST AT 15 MPH.
* LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
WISE... DELWIN... LEATON...
MOUNT PLEASANT... SHEPHERD... COE...
THESE STORMS ARE CAPABLE OF PRODUCING SMALL HAIL...STRONG WIND
GUSTS...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND BRIEF DOWNPOURS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.
&&
LAT...LON 4347 8471 4359 8479 4376 8466 4375 8460
4348 8461
TIME...MOT...LOC 0022Z 335DEG 12KT 4371 8460 4357 8473
$$
OSTUNOWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at Jun 24, 7:21 PM EDT, 1 hour earlier.
Area forecast discussion, Jun 24, 7:21 PM EDT, 1 hour before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 721 PM EDT WED JUN 24 2009 LATEST UPDATE...ALL BUT AVIATION... .SYNOPSIS...(330 PM EDT WED JUN 24 2009) A WEAK COLD FRONT WILL CROSS THE REGION ON THURSDAY. THUNDERSTORMS COULD FORM OUT AHEAD OF THE COLD FRONT LATER TONIGHT AND THURSDAY. DRY WEATHER WILL RETURN FOR FRIDAY AS A WEAK AREA OF HIGH PRESSURE BUILDS IN. HOWEVER MORE STORMS ARE POSSIBLE FOR SATURDAY INTO SATURDAY NIGHT. && .SHORT TERM...(330 PM EDT WED JUN 24 2009) (TONIGHT THROUGH FRIDAY NIGHT) THE MAIN CHALLENGE IN THE SHORT TERM DEALS WITH THE POTENTIAL FOR SEVERE THUNDERSTORMS AND HEAVY RAIN LATER TONIGHT INTO THURSDAY. THUNDERSTORMS WILL BE ON THE INCREASE AFTER MIDNIGHT AS AN UPPER LEVEL WAVE APPROACHES FROM THE WEST. FAVORABLE UPPER DIFFLUENCE ARRIVES BETWEEN 06Z AND 12Z...WITH WEAK CONVERGENCE IN THE LOW LEVELS. DEEP LAYER SHEAR INCREASES TO 40 KNOTS NEAR LDM BY 12Z. THE NAM SHOWS FAVORABLE ELEVATED INSTABILITY ARRIVING TOWARD DAYBREAK WITH CAPE VALUES OF MORE THAN 1000 J/KG. WE WILL NEED TO MONITOR THE SITUATION CLOSELY FOR POSSIBLE LATE NIGHT STRONG TO SEVERE STORMS. I DID FEATURE AN EARLIER ARRIVAL FOR POSSIBLE SEVERE IN MY ETEAMS MESSAGE AND WILL UPDATE THE HWO TO ACCOUNT FOR THAT. A LOT DEPENDS ON HOW THE CONVECTION UNFOLDS TONIGHT UPSTREAM. THIS ENVIRONMENT DOES FAVOR STORMS TO FORM OVERHEAD AS WELL. THE LOW LEVEL JET IS NOT STRONG...BUT CONVERGENCE LOOKS ENOUGH TO INITIATE STORMS. AS FOR THURSDAY THE NAM SHOWS THE UPPER DIFFLUENCE MOVING OFF EAST OF LAN BY 18Z...WHICH IS A LIMITING FACTOR. OTHERWISE DEEP LAYER SHEAR COMBINED WITH MODERATE INSTABILITY SUPPORTS ORGANIZED CONVECTION. THE BULK OF THE CONVECTION SHOULD BE OVER BY 6 PM AS THE MAIN AXIS OF LOW LEVEL CONVERGENCE SHIFTS SOUTHEAST OF JACKSON. GUIDANCE DOES KEEP SOME INSTABILITY INTO THE EVENING THOUGH. I DID NOT ADD THUNDERSTORMS TO THE FORECAST FOR FRIDAY...HOWEVER SOME INSTABILITY IS STARTING TO SHOW UP IN THE AFTERNOON. SOUNDINGS SUPPORT FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN WITH ANY OF THE STORMS TONIGHT INTO THURSDAY. UNSEASONABLY WARM TEMPERATURES WILL PERSIST THROUGH FRIDAY NIGHT. && .LONG TERM...(330 PM EDT WED JUN 24 2009) (SATURDAY THROUGH TUESDAY NIGHT) UPPER RIDGE OVER THE CENTRAL CONUS WILL BEGIN TO BREAK DOWN BY THE START OF THIS WEEKEND. AS THE UPPER SYSTEM SITTING OFF OF THE CA COAST MOVES INLAND, A PIECE OF ITS ENERGY IS EJECTED NORTHEAST AROUND THE PERIPHERY OF THE UPPER RIDGE AND ACROSS THE DAKOTAS. A SECOND UPPER SYSTEM, SITTING OFF OF THE COAST OF NORTHWEST CONUS, WILL ALSO MOVE INLAND DURING THIS TIME. THIS UPPER SYSTEM WILL APPROACH MICHIGAN DURING THE WEEKEND. AT THE SURFACE, A COLD FRONT WILL BE SLIDING ACROSS LAKE MICHIGAN. TIMING WILL BE IMPORTANT AS THE FRONT WILL BE THE FOCUS FOR THUNDERSTORMS. AT PRESENT TIME, SHEAR AND TIMING OF UPPER LEVEL SHORTWAVE APPEAR TO FAVOR THE THREAT FOR STRONG TO SEVERE STORMS SATURDAY EVENING. WILL BUMP UP THE POPS DURING SATURDAY EVENING TIME FRAME TO ACCOUNT FOR INCREASING STORM THREAT. ONCE THE COLD FRONT AND ASSOCIATED UPPER SYSTEM SLIDES EAST SUNDAY, YET ANOTHER UPPER LOW SETTLES SOUTH FROM ONTARIO. COOLER TEMPERATURES WILL ACCOMPANY THIS SYSTEM. H85 TEMPERATURES IN THE SINGLE DIGITS NORTH TO LOW TEENS WILL REMAIN IN PLACE FOR THE START OF THE WORKWEEK. && .AVIATION...(721 PM EDT WED JUN 24 2009) SIMILAR TO LAST EVENING...IT APPEARS THAT ISOLATED THUNDERSTORMS WILL BE REMAINING WELL NORTH OF LANSING AND GRAND RAPIDS. THE RAIN SHOULD HOLD OFF UNTIL 10Z TO 12Z AS THE COLD FRONT MOVES IN WITH AREAS OF MVFR CONDITIONS WITH SHOWERS AND THUNDERSTORMS MUCH OF THE MORNING INTO THE AFTERNOON AS IS SLOWLY SAGS SOUTH ACROSS LOWER MICHIGAN. SOME ISOLATED IFR POSSIBLE WITH HEAVIER STORMS BUT TIMING ON THESE CANNOT BE PINNED DOWN AT THIS TIME....MOST LIKELY BETWEEN 16Z TO 20Z. && .MARINE...(330 PM EDT WED JUN 24 2009) LIGHT WINDS WILL REMAIN IN PLACE THROUGH FRIDAY RESULTING IN WAVES OF A 2 FEET OR LESS. HOWEVER IN ANY THUNDERSTORMS...WINDS AND WAVES COULD BE HIGHER. && .HYDROLOGY...(330 PM EDT WED JUN 24 2009) HEAVY RAIN IS POSSIBLE TONIGHT AND THURSDAY AS SLOW MOVING THUNDERSTORMS DEVELOP AHEAD OF A COLD FRONT. QPF AROUND AN INCH IS POSSIBLE WHICH WILL CAUSE AREA RIVERS AND STREAMS TO RISE AGAIN. THE MOST LIKELY TIMEFRAME FOR THUNDERSTORM IS FROM AFTER MIDNIGHT TONIGHT UNTIL 6 PM THU. AN INCH OF RAIN COULD FALL IN LESS THAN AN HOUR WITH THE STRONGER STORMS. LOCALLY IN EXCESS OF 2 INCHES OF RAIN COULD FALL. RIGHT NOW THE MOST LIKELY LOCATION FOR THAT TO HAPPEN IS NORTH OF A MUSKEGON TO ALMA LINE. THIS COULD LEAD TO URBAN AND POOR DRAINAGE FLOODING. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. && SYNOPSIS: MJS SHORT TERM: MJS LONG TERM: JB AVIATION: OSTUNO MARINE: MJS HYDROLOGY: MJS
Hazardous weather outlook, Jun 24, 3:45 PM EDT, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 345 PM EDT WED JUN 24 2009 MIZ037>040-043>046-050>052-056>059-064>067-071>074-251030- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 345 PM EDT WED JUN 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT HIGH HEAT INDICES WILL PERSIST INTO THE EARLY EVENING HOURS. ISOLATED THUNDERSTORMS THIS EVENING. ANY STORM THAT DOES FORM COULD LEAD TO GUSTY WINDS. A BETTER CHANCE FOR THUNDERSTORMS EXISTS FOR AFTER MIDNIGHT TONIGHT. A FEW OF THE STORMS COULD BE SEVERE...MAINLY AFTER 3 AM. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS. LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING WILL BE POSSIBLE PRIMARILY LATER TONIGHT. AN INCH OF RAIN COULD FALL IN LESS THAN AN HOUR...WITH LOCALLY IN EXCESS OF 2 INCHES WHERE ANY STORMS PERSIST. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A WEAK COLD FRONT WILL PUSH INTO THE REGION ON THURSDAY AND ALLOW FOR WIDESPREAD THUNDERSTORM DEVELOPMENT. SOME OF THE STORMS ON THURSDAY MAY REACH SEVERE LEVELS...WITH LOCALLY HEAVY RAIN...LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. THUNDERSTORMS ARE POSSIBLE ONCE AGAIN ON SATURDAY AND SATURDAY NIGHT AS ANOTHER FRONTAL BOUNDARY PUSHES THROUGH THE GREAT LAKES REGION. SOME OF THESE STORMS COULD BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AND ALSO FOR SATURDAY INTO SATURDAY NIGHT. LMZ844>849-251030- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 345 PM EDT WED JUN 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT HAZY CONDITIONS CAN BE EXPECTED OUT ON THE LAKE TONIGHT WITH A HUMID AIRMASS IN PLACE. THUNDERSTORMS WILL BE POSSIBLE TONIGHT. A FEW SEVERE STORMS ARE POSSIBLE LATE TONIGHT. FREQUENT LIGHTNING...LARGE HAIL AND GUSTY WINDS COULD OCCUR WITH THE STORMS LATER TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A WEAK COLD FRONT WILL PUSH INTO THE REGION ON THURSDAY AND ALLOW FOR MORE WIDESPREAD THUNDERSTORM DEVELOPMENT. SOME OF THE STORMS ON THURSDAY MAY REACH SEVERE LEVELS...WITH LOCALLY HEAVY RAIN...LARGE HAIL...STRONG WINDS AND FREQUENT LIGHTNING BEING THE MAIN THREATS. THUNDERSTORMS ARE POSSIBLE ONCE AGAIN ON SATURDAY AND SATURDAY NIGHT AS ANOTHER FRONTAL BOUNDARY PUSHES THROUGH THE GREAT LAKES REGION. SOME OF THESE STORMS COULD BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AND ALSO FOR SATURDAY INTO SATURDAY NIGHT. DUKE MJS
In the hours before
Special weather statement, Jun 24, 7:39 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
739 PM EDT WED JUN 24 2009
MIZ040-046-250030-
CLARE-ISABELLA-
739 PM EDT WED JUN 24 2009
...SIGNIFICANT WEATHER ADVISORY...
AT 738 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CLARE...MOVING SOUTHEAST AT 20 MPH.
* LOCATIONS IN THE PATH OF THE STORM INCLUDE...
CLARE... HERRICK... SHERIDEN TWP...
LOOMIS... WISE...
THIS STORM IS CAPABLE OF PRODUCING SMALL HAIL...STRONG WIND GUSTS...
OCCASIONAL CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
&&
LAT...LON 4384 8460 4369 8460 4369 8461 4381 8479
4388 8472
TIME...MOT...LOC 2339Z 302DEG 17KT 4382 8471
OSTUNOLocal storm report, Jun 24, 8:13 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
813 PM EDT WED JUN 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND DMG 3 ESE CLARE 43.80N 84.71W
06/24/2009 ISABELLA MI COUNTY OFFICIAL
TREES DOWN NEAR THE INTERSECTION OF HERRICK ROAD AND
LEATON ROAD.
&&
OSTUNOSpecial weather statement, Jun 24, 8:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
821 PM EDT WED JUN 24 2009
MIZ046-250115-
ISABELLA-
821 PM EDT WED JUN 24 2009
...SIGNIFICANT WEATHER ADVISORY...
AT 821 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHEAST
OF MOUNT PLEASANT TO MOUNT PLEASANT...MOVING SOUTHEAST AT 15 MPH.
* LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
WISE... DELWIN... LEATON...
MOUNT PLEASANT... SHEPHERD... COE...
THESE STORMS ARE CAPABLE OF PRODUCING SMALL HAIL...STRONG WIND
GUSTS...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND BRIEF DOWNPOURS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.
&&
LAT...LON 4347 8471 4359 8479 4376 8466 4375 8460
4348 8461
TIME...MOT...LOC 0022Z 335DEG 12KT 4371 8460 4357 8473
OSTUNOThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 2:09 PM EDT | Special Weather Statement | GRR | Ingham | 66 min |
| Jun 25, 2:29 PM EDT | Special Weather Statement | GRR | Calhoun, Jackson | 76 min |
| Jun 25, 2:36 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 20 min |
| Jun 25, 4:22 PM EDT | Special Weather Statement | GRR | Jackson | 53 min |
Nearby
Special Weather Statements in Michigan, 2009Every special weather statement in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.